Vape Injury - Tobacco Prevention and Control - Minnesota Department of Health prevention and control">

Vaping-Associated Lung Injury

Vaping-Associated Lung Injury is also known as e-cigarette, or vaping, product use-associated lung injury (EVALI).

Symptoms

In Minnesota, symptoms have resulted in hospitalizations lasting from days to weeks, with some patients admitted to intensive care units. Symptoms included shortness of breath, fever, cough, vomiting and diarrhea. Some patients also reported headache, dizziness and chest pain.

People experiencing lung symptoms after vaping should seek clinical care and avoid e-cigarettes or other vaping products, as continued use may lead to worsening symptoms.

Minnesota Vaping-Associated Lung Injury Outbreak

Minnesota was one of the first states to join with federal and state partners to investigate the vaping-associated lung injury outbreak of 2019. MDH first alerted health care providers to the condition in August 2019. Minnesota’s outbreak mirrored the national outbreak. Minnesota’s cases peaked in September through October of 2019. Cases fell off until MDH wound down its emergency response in January 2020. At the end of the emergency response, Minnesota had 149 confirmed or probable cases and 3 confirmed deaths.

Cause of the Outbreak

  • National and state data from patient reports and product sample testing show tetrahydrocannabinol (THC)-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most EVALI cases and play a major role in the outbreak.
  • Vitamin E acetate is strongly linked to the EVALI outbreak. Vitamin E acetate has been found in product samples tested by FDA and state laboratories and in patient lung fluid samples tested by CDC from geographically diverse states. Vitamin E acetate has not been found in the lung fluid of people that do not have EVALI.
  • However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.

Source: CDC

Information for Health Care Professionals
Vaping-Associated Lung Injuries: Information for Health Professionals

Frequently Asked Questions
Frequently Asked Questions: Lung Injury Investigation

Information for Parents and Schools

Related Information

Updated Tuesday, 11-Aug-2020 08:56:31 CDT